Intro-9 Year Old Daughter Just Prescribed Meds

iVillage Member
Registered: 06-17-2003
Intro-9 Year Old Daughter Just Prescribed Meds
6
Wed, 02-13-2013 - 9:07pm

Hello!  I'm new to this board and lost when it comes to ADHD meds.  Since my daughter's 4 year old appointment, her pediatrician and I have been discussing her hyperactiviy and impulsiveness.  She's also always had some sleep issues that I've thought might play a role in the daytime behaviors.  Anyway, today at her 9 year old check up we were talking about school and how her lack of focus and other behaviors are now affecting her school work and her doctor prescribed meds.  First, he suggested Melatonin for helping with sleep and also wrote me a prescription for Ritalin 2mg, 2x/day.  He started her on a low dose.  For some reason I thought Ritalin wasn't prescribed as much anymore, but doc said he'd like to start with it.  For anyone with experience, what are some side effects you've noticed? Has it helped your child? I have such mixed feelings about all of this!

Thank you in advance for any advice!

Julie

Photobucket
Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Thu, 02-14-2013 - 4:13pm

Hi Julie!  Ritalin is still prescribed, but there are other variations of the med that are time released such as Concerta.  Some of the side effects we dealt with were lack of appetite and sleep problems.  Here is an article discussing the medication further: 

http://www.ivillage.com/adhd-and-use-ritalin/6-n-137930

ADHD meds have helped my son, and the nice thing about the one you are trying is that it is out of the system that day.  If you don't like what you are seeing from her when she's taking it, you can stop and try something else.  You might want to consider seeing a psychologist or developmental pediatrician that has experience with diagnosing ADHD.  There are steps you can take at school such as getting her a 504 plan, and they'll want a disgnosis.  

I know it's a scary road to be on, but for me it helps to see how much better my son does in school, and how he feels more confident and happy.  It's not good for your self-esteem to be constantly in trouble or feeling like you can't control your behavior.  The meds help an ADHD child be the best they can be, their true personality is able to shine through. 

iVillage Member
Registered: 06-17-2003
Thu, 02-14-2013 - 9:29pm

Thank you so much for your reply.  It made me feel better!  I actually talked with the VP at her school today about a 504 plan and my daughter is actually interested in trying the pills.  I think she's realized that there might be something that helps her.  

Thanks again!!!!

Photobucket
Avatar for Cmmelissa
iVillage Member
Registered: 11-13-2008
Fri, 02-15-2013 - 12:13pm
You are very welcome! Please let us know how she does on Ritalin.

Avatar for sunset5000
Community Leader
Registered: 10-10-2007
Wed, 02-20-2013 - 11:35am

Hi Julie,

I just wanted to say I agree with what Melissa wrote.

It is often so hard to know what to do regarding medication or not for ADHD.  My 8 year old son was diagnosed with ADHD at 3 years of age.  He has been on methalphenidate (sp), Focalin XR and now this school year, we are trying the Daytrauna patch.  I am not a doctor, but as was already mentioned, I think some of these type medications are similar to Ritilan.

You asked about appetite, sleep or any other symptoms that I or DH noticed.  Mostly, loss of apetite, and sleep problems.  My son is actually having his tonsils removed during his Spring break.  We had read up on the possibility of children been misdiagnosed as having ADHD, when after they get their tonsils removed, they sleep better, and then their behavior improves.  Then, I think they say they were misdiagnosed and don't have ADHD.  As, if a child is not sleeping well (sleep apnea, large tonsils) the next day, I read their behavior can mimic that of a child with ADHD.  The child may act "hyper" because he is tired and is not sleeping well.  Does that make sense?

Only other side effect we had problems with on all the Ritilan type meds he has taken, is in the evenings, he sometimes becomes either angry or extremely sad and cries in bed every night.  I have a difficult time with his behavior in the evening.  We are still dealing with this and trying to figure out how to help him more during the evenings.

Sorry, this is so long.  Hope I helped a bit.  Any other questions, I am always willing to give my opinion Smile

 

 

Community Leader
Registered: 07-26-1999
Wed, 02-20-2013 - 2:48pm
I just wanted to second what Sunset had to say about tonsils and/or adenoids. My middle one has had hyperactivity and impulsive problems for a long time and we had visited an ENT 2 years ago about her constant ear infections. At that time it was recommended we have her adenoids removed and tubes in one ear. We were told the same thing about the adenoids and/or tonsils being enlarged and interrupting sleep mimicing ADHD symptoms. We did see an improvement in her sleeping and behavior after the removal, we still are using other methods to help, but I was pleased with how much it did help to give us a starting point at that time.
Photobucket
iVillage Member
Registered: 12-28-2003
Thu, 02-21-2013 - 12:13am
Hi my son is about the same age... but he's been on meds for a few years now I think. He does take a small dose of Ritalin abt 5mg in mid afternoon. He takes Concerta in the morning (36mg) plus I believe its Intuiv 2mg (for his ODD). his meds have a tendency to wear off by mid to late afternoon so the Ritalin is used to help extend or try to anyways. Ritalin unfortunately to some extent gets a bad rap to some extent sometimes like prozac since its been out there so long and you constantly hear stories about over prescribing. Suzanne

Single mom to an internationally adopted son, age 9 3/4; adopted at age 2.5 months from country of Georgia; diagnosed with ADHD, ODD and developmental delay issues